Kentucky, 2013

Flash Flooding and Heavy Rain in Kentucky, January 11, 2013

January 11, 2013 · NWS PAH · 3 events in 3 counties and zones

5 inches of rain fell on saturated ground. The heavy rain was associated with a low pressure system over the Plains states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Between 1 and 1.5 inches of rain fell on saturated ground. The heavy rain was associated with a low pressure system over the Plains states. A strong southerly low level wind flow ahead of a cold front provided abundant moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 10, 7:37 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jan 10, 7:37 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CST THU JAN 10 2013

.UPDATE...
ISSUED AT 737 PM CST THU JAN 10 2013

PER THE LATEST SPC UPDATE...OUR AREA HAS BEEN TAKEN OUT OF THE
SLIGHT RISK AREA. A WARM FRONT WAS SITUATED OVER PARTS OF SOUTHERN
MISSOURI...EXTREME SOUTHERN ILLINOIS AND WEST KENTUCKY...WITH
DEWPOINTS AT 60 DEGREES IN MANY LOCATIONS IN SEMO/WKY. BANDS OF
LIGHT TO MODERATE SHOWERS CONTINUE TO DEVELOPING TO OUR WEST AND
AT TIMES OVER PARTS OF OUR CWA. NO LIGHTNING NOTED HOWEVER DUE TO
THE VERY WEAK INSTABILITY OVER THE AREA. THE ONLY THING THE
CONVECTION HAS GOING FOR IT AT THIS POINT IS THE STRONG WIND
FIELDS. WILL MAINTAIN A THREAT FOR ISOLATED SEVERE WITH THE
APPROACH OF THE FRONT THAT WILL CONTINUE TO MOVE TOWARD THE AREA
DURING THE REST OF THE EVENING. WILL CONTINUE TO MONITOR RADAR
TRENDS.

UPDATE ISSUED AT 433 PM CST THU JAN 10 2013

.MESOCALE DISCUSSION...
THE LATEST RUNS OF THE 13KM RUC/RAP...4KM NAM-WRF /NMM VERSION/
AND LAPS APPEAR TO HAVE THE BEST INITIALIZATION OF THE SURFACE
THETA-E /MAINLY HIGHER SURFACE TEMPERATURES AND DEWPOINTS/ MOVING
THROUGH THE SOUTHEAST MISSOURI DELTA/EXTREME SOUTHWEST KY DELTA AS
OF 21Z /3 PM CST/ THIS AFTERNOON.

KEEPING THESE HIGH RESOLUTION SHORT-RANGE MODELS IN MIND...THE
TREND THE LAST FEW HOURS IS TO BRING UP A PLUME OF 6-6.8C/KM
1000-850 MB LAPSE RATES INTO SOUTHEAST RIPLEY...BUTLER...STODDARD
COUNTY BETWEEN 9-10 PM CST...THEN CENTERED TOWARD SCOTT CO.
MO...ALEXANDER CO. IL AND UNION CO. IL CLOSER TO MIDNIGHT.

THERE IS AN AMPLE GRADIENT OF 0-3KM SHEAR OF 40-60 KNOTS IN THE
SAME LOW LEVEL LAPSE RATE ZONE PER THE 13KM RUC/RAP. IT ALSO LOOKS LIKE
SOME OF THE BEST /IDEAL/ CAPE POTENTIAL /300-350 JOULES PER
KILOGRAM/ WILL START TO BE EXPENDED BETWEEN 9-10 PM CST
TONIGHT...WITH THE CAPE PLUME MOVING FROM STODDARD CO. MO TO UNION
CO. IL BY MIDNIGHT. BETWEEN 11 PM AND MIDNIGHT CST...THERE MAY BE
A SECONDARY INSTABILITY PLUME MOVING OVER THE PURCHASE AREA OF
WEST KENTUCKY...BUT WITH HALF THE CAPE AND ROUGHLY HALF THE 0-3KM SHEAR.

BOILING IT ALL DOWN...THERE COULD BE SOME ENHANCED SURFACE WIND
POTENTIAL...ALONG AND JUST EAST OF THE FOOTHILLS TO THE
MISSISSIPPI RIVER...ROUGHLY FROM DONIPHAN TO MARBLE HILL ONWARD ANNA
ILLINOIS BETWEEN 9 PM AND MIDNIGHT. THIS MAY BE IN THE FORM OF
MESO-INDUCED DOWNBURSTS/SMALL BOW ECHOS UP TO ISOLATED TORNADIC
CIRCULATIONS...IF THE SETTING IS JUST RIGHT.

THERE MAY BE A FEW CELLS THAT NEED TO BE MONITORED FROM MAYFIELD
TO BURNA KENTUCKY CLOSER TO MIDNIGHT...AS WELL AS EXTREME
SOUTHWEST ILLINOIS. WILL WAIT AND SEE WHAT FINALLY DEVELOPS...BUT
THIS IS WHAT THE RAP/RUC SEEMS TO BE POINTING TO DURING THE LATTER
HALF OF THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 308 PM CST THU JAN 10 2013

THE WARM FRONT WILL LIFT NORTH OF THE PAH FORECAST AREA EARLY THIS
EVENING. MODELS IN GOOD AGREEMENT BRINGING THE COLD FRONT ACROSS
THE PAH FORECAST AREA BETWEEN APPROXIMATELY 03Z AND 12Z. AREAS OF
RAIN HAVE BEEN LIFTING NORTH ACROSS THE AREA THROUGH THE DAY
MAINLY ALONG AND AHEAD OF THE FRONT...AND THIS WILL CONTINUE INTO
THE EARLY EVENING. MODELS SHOW A LARGE SWATH OF PRECIP DEVELOPING
JUST WEST OF THE PAH FA BY AROUND 00Z...WITH SHOWER AND
THUNDERSTORM ACTIVITY MOVING INTO WESTERN PORTIONS OF THE AREA
EARLY THIS EVENING.  SREF...GFS...NAM AND ECMWF ALL SHOW LI'S OF 0
TO -1 AND CAPE VALUES OF 100 TO 500 J/KG THIS EVENING OVER
SOUTHEAST MISSOURI...FAR WEST KENTUCKY...AND EXTREME SOUTHWEST
ILLINOIS...MATCHING UP CLOSELY TO SPC'S SLIGHT RISK AREA. IF ANY
SEVERE STORMS DEVELOP IT SHOULD BE A FAIRLY SHORT TIME PERIOD WITH
ANY DECENT PARAMETERS QUICKLY DROPPING OFF AFTER 06Z. WAS SOMEWHAT
HESITANT TO EVEN KEEP ANY THUNDER CHANCES AFTER 06Z...BUT THE
GOING FORECAST ALREADY HAD SOME THUNDER AND PREFER TO ERR ON THE
SIDE OF CAUTION. QPF AMOUNTS LOOK FAIRLY SIGNIFICANT WITH UP TO
AROUND THREE QUARTERS OF AN INCH WEST OF THE MISSISSIPPI RIVER
THIS EVENING...AND A HALF INCH OR MORE EAST OF THE MISSISSIPPI
RIVER AFTER MIDNIGHT...THOUGH LOCALLY HIGHER AMOUNTS WITH
THUNDERSTORMS ARE POSSIBLE.

DRY WEATHER RETURNS FOR FRIDAY...AND TEMPERATURES WILL REACH NEAR
RECORD TO RECORD READINGS IN THE MIDDLE TO UPPER 60S WITH SUNSHINE
AND SOUTH WINDS. NAM...SREF AND GEM SPREAD PRECIP NORTH INTO
SOUTHERN PORTIONS OF THE AREA LATE FRIDAY NIGHT...WHICH IS A
LITTLE MORE MODEL SUPPORT THEN YESTERDAY. CONTINUED WITH SLIGHT TO
LOW CHANCE POPS FROM 06Z TO 12Z SATURDAY. ALL THE MODELS ARE IN
BETTER AGREEMENT DURING THE DAY SATURDAY...SHOWING WIDESPREAD QPF.
CONTINUED WITH LIKELY TO CATEGORICAL POPS BY SATURDAY AFTERNOON
INTO SATURDAY NIGHT. BY LATE SATURDAY NIGHT...COLDER AIR WILL
BEGIN TO INFILTRATE WEST AND NORTHWEST PORTIONS OF THE PAH
FA.  BASED ON FORECAST SOUNDING DATA...AND WENT TO A RAIN AND
SLEET CHANCE AFTER 06Z SUNDAY.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 308 PM CST THU JAN 10 2013

MEDIUM RANGE MODELS AGREE THAT STRONG SOUTHWEST FLOW WILL CONTINUE
OVER THE REGION SUNDAY THROUGH TUESDAY...AND THEN THE NORTHERN
STREAM WILL BECOME DOMINANT LEADING TO CYCLONIC FLOW OVER MUCH OF
THE EASTERN HALF OF THE COUNTRY FOR WEDNESDAY AND THURSDAY.

THE MODELS CONTINUE TO DISAGREE IN THE TIMING OF IMPULSES IN THE
SOUTHWEST FLOW SUNDAY THROUGH TUESDAY. THE PRIMARY SIGNAL FOR THE
GFS HAS BEEN FOR ANY POST FRONTAL PRECIPITATION TO BE CONFINED TO
WEST KENTUCKY AND MAYBE SOUTHWEST INDIANA SUNDAY THROUGH EARLY
TUESDAY. MEANWHILE THE ECMWF HAS TENDED TO KEEP PRECIPITATION
FARTHER NORTHWEST INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

THE LATEST RUNS OF EACH MODEL AGREE THAT THE COLD FRONT WILL EXIT
THE AREA EARLY SUNDAY MORNING...AND THE PRIMARY HEAVY RAIN BAND WILL
QUICKLY FOLLOW THE FRONT OUT OF THE AREA. BOTH MODELS HAVE RATHER
STRONG NORTH WINDS BEHIND THE FRONT...BUT THE ECMWF CONTINUES TO BE
COOLER IN THE LOW-LEVELS THAN THE GFS.

TWO FACTORS WILL IMPACT THE SENSIBLE WEATHER AND POTENTIAL FOR A
WINTRY EPISODE ACROSS OUR AREA. THE BIGGEST CONCERN IS HOW FAST THE
SURFACE FREEZING LINE PUSHES SOUTHEAST ACROSS THE AREA...AND HOW
DEEP THE COLD AIR IS. THE SECOND FACTOR IS HOW FAR NORTHWEST AND HOW
LONG THE PRECIPITATION LINGERS OVER THE REGION.

THERE IS LITTLE REASON TO EXPECT THESE RATHER SUBTLE DETAILS TO BE
HANDLED WELL BY THE MODELS AT THIS TIME RANGE. GIVEN THE OVERALL
PATTERN...WOULD EXPECT THE LOW-LEVEL COLD AIR MASS TO BE QUITE
SHALLOW...WHICH WOULD LEAD TO MORE OF A FREEZING RAIN OR SLEET
POTENTIAL VERSUS ALL SNOW...IF THE SUB-FREEZING AIR CATCHES UP TO
THE PRECIPITATION. UNFORTUNATELY...WE HAVE NO GOOD FEELING ABOUT THE
EXTENT OF THE PRECIPITATION. WILL HAVE TO WAIT FOR A BETTER...MORE
COHERENT CLUE...WHICH MAY NOT SHOW UP UNTIL SATURDAY.

WITH THE NORTHERN STREAM DOMINANCE EXPECTED...WEDNESDAY AND THURSDAY
WILL MOST LIKELY BE DRY AND COOL. THERE HAS BEEN SOME EVIDENCE OF A
SIGNIFICANT CHUNK OF CANADIAN IF NOT ARCTIC AIR TO MOVE INTO THE
AREA BY THURSDAY...SO THERE IS SOME POTENTIAL FOR A COLD END TO THE
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1208 PM CST THU JAN 10 2013

ON AND OFF SHRA THROUGH THE DAY WILL BECOME MORE NUMEROUS FROM WEST
TO EAST BY THIS EVENING...WITH TSRA POSSIBLE. IFR TO LIFR CIGS
THIS AFTERNOON AND EVENING WILL IMPROVE TO MVFR BETWEEN 07Z-13Z
AS PRECIP ENDS FROM WEST TO EAST.  SKIES WILL BECOME MOSTLY CLEAR
FRIDAY MORNING. VSBYS WILL VARY FROM VFR TO MVFR THIS AFTERNOON...WITH
IFR LIKELY WITH PRECIP. EAST WINDS AROUND 10 KTS THIS AFTERNOON
WILL BECOME SOUTHWEST AND INCREASE TO 10 TO 15 KTS WITH GUSTS NEAR
20 KTS THIS EVENING...THEN BECOME SOUTH AROUND 10 KTS BY DAYBREAK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jan 10, 3:39 PM CST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CST THU JAN 10 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 PM CST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AN ADDITIONAL HALF INCH TO ONE INCH OF RAINFALL WILL BE POSSIBLE.
THE RAIN MAY RESULT IN MINOR FLOODING OF LOW LAND AND POOR
DRAINAGE AREAS AND WHERE THE GROUND HAS BECOME SATURATED FROM
RECENT SNOW PACK AND MELT.

ISOLATED BRIEF SEVERE THUNDERSTORMS CANNOT BE RULED OUT THIS
EVENING MAINLY ALONG AND SOUTHWEST OF A LINE FROM MARBLE HILL
MISSOURI...TO CAPE GIRARDEAU...TO LA CENTER KENTUCKY TO FULTON
KENTUCKY. STRONG WINDS WILL BE THE MAIN HAZARD.  A BRIEF TORNADO
OR TWO CANNOT BE RULED OUT. THE MAIN TIME PERIOD OF CONCERN WILL
BE 8 PM CDT TO 1 AM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS AND HEAVY RAINFALL
SATURDAY THROUGH SATURDAY NIGHT. SEVERE WEATHER CANNOT BE RULED
OUT AHEAD OF A COLD FRONT MOVING ACROSS THE REGION.  WITH
SATURATED GROUND EXPECTED...SOME FLOODING ISSUES WILL BE POSSIBLE
AS WELL.

THERE IS A CHANCE OF A MIXTURE OF WINTRY PRECIPITATION EARLY NEXT
WEEK...MAINLY LATE SATURDAY NIGHT INTO SUNDAY...AND EVEN MORE SO SUNDAY
NIGHT THROUGH MONDAY NIGHT.  STAY TUNED FOR ADDITIONAL UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...AND AGAIN
SATURDAY INTO SATURDAY NIGHT.

In the hours before

Special weather statement, Jan 10, 9:22 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
922 PM CST THU JAN 10 2013

ILZ092-KYZ001>003-MOZ086-087-110>112-114-110415-
ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-CARLISLE KY-FULTON
KY-HICKMAN KY-MISSISSIPPI MO-NEW MADRID MO-SCOTT MO-STODDARD MO-
922 PM CST THU JAN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALEXANDER COUNTY IN
SOUTHERN ILLINOIS...AND NORTHWESTERN HICKMAN...SOUTHWESTERN CARLISLE
AND CENTRAL FULTON COUNTIES IN WESTERN KENTUCKY...AND NORTHEASTERN
STODDARD...SCOTT...NORTHEASTERN NEW MADRID...MISSISSIPPI...
SOUTHWESTERN CAPE GIRARDEAU AND EASTERN BOLLINGER COUNTIES IN
SOUTHEAST MISSOURI UNTIL 1015 PM CST...

AT 914 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF WIDELY SCATTERED THUNDERSTORMS AND SCATTERED
SHOWERS EXTENDING FROM LEOPOLD TO 7 MILES WEST OF DORENA TO
RIDGELY...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH BOTH THE THUNDERSTORMS AND
RAIN SHOWERS. REPORTS OF WIND GUSTS NEAR 40 WERE NOTED WHEN THIS
RAIN MOVED NEAR JONESBORO AND BLYTHEVILLE ARKANSAS DURING THE PAST
HOUR.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MARBLE HILL...SIKESTON...MINER...EAST PRAIRIE...ORAN...CHAFFEE...
  BENTON...CHARLESTON...HICKMAN...SCOTT CITY...JACKSON...LEOPOLD...
  HAY-WOOD CITY...MORLEY...DELTA...BERTRAND...DORENA...ANNISTON...
  BURFORDVILLE AND DUTCHTOWN.

SMITH
Special weather statement, Jan 10, 11:05 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1105 PM CST THU JAN 10 2013

KYZ006-008-009-110530-
CALLOWAY KY-GRAVES KY-MARSHALL KY-
1105 PM CST THU JAN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN GRAVES...
EXTREME NORTHWESTERN CALLOWAY AND MARSHALL COUNTIES IN WESTERN
KENTUCKY UNTIL 1130 PM CST...

AT 1100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SMALL LINE OF SHOWERS AND ISOLATED THUNDERSTORMS 7 MILES WEST OF
BENTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BENTON AND CALVERT CITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Jan 10, 11:23 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1123 PM CST THU JAN 10 2013

ILZ090-091-094-KYZ005-007-010-110530-
CRITTENDEN KY-HARDIN IL-LIVINGSTON KY-MASSAC IL-MCCRACKEN KY-POPE IL-
1123 PM CST THU JAN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...
SOUTHEASTERN POPE AND SOUTHEASTERN MASSAC COUNTIES IN SOUTHERN
ILLINOIS...AND NORTHWESTERN CRITTENDEN...EASTERN MCCRACKEN AND
LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 1130 PM CST...

AT 1119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS NEAR BURNA...OR 17
MILES NORTH OF CALVERT CITY...MOVING NORTHEAST AT 55 MPH.

ISOLATED WIND GUSTS UP TO 50 MPH ARE LIKELY BEHIND THE LEADING EDGE
OF THE HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  JOY...SALEM...ROSICLARE...CARRSVILLE AND ELIZABETHTOWN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Jan 10, 11:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CST THU JAN 10 2013

KYZ006-009-110615-
CALLOWAY KY-GRAVES KY-
1146 PM CST THU JAN 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAVES AND CALLOWAY
COUNTIES IN WESTERN KENTUCKY UNTIL 1215 AM CST...

AT 1142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A NARROW LINE OF SHOWERS WITH HEAVY RAIN AND WIDELY SCATTERED
THUNDERSTORMS EXTENDING FROM LYNNVILLE TO 15 MILES SOUTHEAST OF
DRESDEN...AND MOVING EAST AT 55 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS LINE...ALONG WITH
HEAVY RAIN...UP TO A QUARTER INCH IN 15 MINUTES.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MURRAY...KIRKSEY...HARRIS GROVE...HAZEL AND NEW CONCORD.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Lyon

When
January 11, 1:00 AM CST to 9:00 AM CST
Where
Lyon County, 2.1 mi W of Kuttawa
Reported by
Newspaper
Coordinates
37.067, -88.158

Water was over a secondary road.

Flash Flood, Graves

When
January 11, 1:00 AM CST to 9:00 AM CST
Where
Graves County, Symsonia to 0.18 mi NE of Symsonia
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.920, -88.520

A car was stranded in floodwaters.

Flash Flood, Calloway

When
January 11, 1:00 AM CST to 9:00 AM CST
Where
Calloway County, 1 mi SW of Harris Grove to 1.13 mi W of Harris Grove
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.560, -88.433

A secondary road was closed due to heavy rain that washed away the road surface.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429133, 429341, 429342.